Alert archive / Arizona / Flash Flood Watches in 2012

Flash Flood Watch 5, NWS Flagstaff, AZ

September 7, 20125 counties in Arizona

NWS Flagstaff, AZ issued this flash flood watch at Sep 7, 2012, 10:19 AM MST for 5 counties in Arizona. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2012, 10:19 AM MST (17:19 UTC)
Expired
Sep 7, 2012, 7:30 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS65 KFGZ 071719
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1019 AM MST FRI SEP 7 2012

AZZ008-013-014-016>018-037-038-080400-
/O.NEW.KFGZ.FF.A.0005.120907T1719Z-120908T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI COUNTY MOUNTAINS-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...SELIGMAN...ASH FORK...
WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...
HEBER...HAPPY JACK...FOREST LAKES...SHOW LOW...GREER...PINETOP...
PAYSON...STRAWBERRY...YOUNG...COTTONWOOD...CAMP VERDE...
CORDES JUNCTION...BAGDAD...SEDONA
1019 AM MST FRI SEP 7 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS ARIZONA INCLUDING THE FOLLOWING
  AREAS...NORTHERN GILA COUNTY...EASTERN MOGOLLON RIM...LITTLE
  COLORADO RIVER VALLEY IN APACHE COUNTY...LITTLE COLORADO RIVER
  VALLEY IN NAVAJO COUNTY...WHITE MOUNTAINS...OAK CREEK AND SYCAMORE
  CANYONS...YAVAPAI COUNTY MOUNTAINS AND YAVAPAI COUNTY VALLEYS
  AND BASINS.

* UNTIL 9 PM MST THIS EVENING

* A VERY MOIST AIR MASS IS IN PLACE ACROSS MUCH OF NORTHERN
  ARIZONA. SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
  DEVELOP INTO THIS EVENING...WITH A POTENTIAL FOR LOCALLY HEAVY
  RAINFALL AND FLASH FLOODING.

* THIS WATCH INCLUDES SEVERAL BURN AREAS THAT ARE PARTICULARLY
  SUSCEPTIBLE TO FLOODING...INCLUDING THE GLADIATOR...POCO AND
  WALLOW BURN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT DEVELOPING CONDITIONS MAY LEAD TO
FLASH FLOODING WITHIN THE WATCH AREA. PEOPLE...ESPECIALLY THOSE
LOCATED ALONG AREA CREEKS...RIVERS OR OTHER FLASH FLOOD PRONE
AREAS...SHOULD CONTINUE TO MONITOR LATER FORECASTS AND BE
PREPARED TO TAKE IMMEDIATE ACTION SHOULD FLASH FLOOD WARNINGS BE
ISSUED.

&&

$$
2 follow-up statements
661 
WGUS65 KFGZ 072236
FFAFGZ

FLOOD WATCH
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
336 PM MST FRI SEP 7 2012

AZZ008-016-018-037-038-072345-
/O.CAN.KFGZ.FF.A.0005.000000T0000Z-120908T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI COUNTY MOUNTAINS-EASTERN MOGOLLON RIM-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-
INCLUDING THE CITIES OF...PRESCOTT...SELIGMAN...ASH FORK...
HEBER...HAPPY JACK...FOREST LAKES...PAYSON...STRAWBERRY...YOUNG...
COTTONWOOD...CAMP VERDE...CORDES JUNCTION...BAGDAD...SEDONA
336 PM MST FRI SEP 7 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR YAVAPAI AND NORTHERN GILA COUNTIES...THE
EASTERN MOGOLLON RIM...AND OAK CREEK AND SYCAMORE CANYONS HAS BEEN
CANCELED. EXTENSIVE CLOUD COVER TODAY HAS PREVENTED DAYTIME
HEATING AND KEPT INSTABILITY LOW. SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP THIS EVENING...BUT THE THREAT OF
SIGNIFICANT FLOODING HAS DIMINISHED.

$$

AZZ013-014-017-080400-
/O.CON.KFGZ.FF.A.0005.000000T0000Z-120908T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW...GREER...PINETOP
336 PM MST FRI SEP 7 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHEAST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY...LITTLE 
  COLORADO RIVER VALLEY IN NAVAJO COUNTY AND WHITE MOUNTAINS. 

* UNTIL 9 PM MST THIS EVENING

* A VERY MOIST AIR MASS IS IN PLACE ACROSS THE REGION. SCATTERED
  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE WESTWARD ACROSS
  THE AREA INTO THIS EVENING...WITH A POTENTIAL FOR LOCALLY HEAVY
  RAINFALL AND FLASH FLOODING.

* THIS WATCH INCLUDES SEVERAL BURN AREAS THAT ARE PARTICULARLY
  SUSCEPTIBLE TO FLOODING...INCLUDING THE LOCUST AND WALLOW BURN
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT DEVELOPING CONDITIONS MAY LEAD TO
FLASH FLOODING WITHIN THE WATCH AREA. PEOPLE...ESPECIALLY THOSE
LOCATED ALONG AREA CREEKS...RIVERS OR OTHER FLASH FLOOD PRONE
AREAS...SHOULD CONTINUE TO MONITOR LATER FORECASTS AND BE
PREPARED TO TAKE IMMEDIATE ACTION SHOULD FLASH FLOOD WARNINGS BE
ISSUED.

&&

$$
928 
WGUS65 KFGZ 080230
FFAFGZ

FLOOD WATCH
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 PM MST FRI SEP 7 2012


AZZ013-014-017-080330-
/O.CAN.KFGZ.FF.A.0005.000000T0000Z-120908T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
INCLUDING THE CITIES OF...WINSLOW...HOLBROOK...SNOWFLAKE...
ST. JOHNS...SPRINGERVILLE...SHOW LOW...GREER...PINETOP
730 PM MST FRI SEP 7 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST ARIZONA HAS BEEN
CANCELLED. 

SHOWERS AND THUNDERSTORMS HAVE ENDED ACROSS SOUTHERN APACHE AND
SOUTHERN NAVAJO COUNTIES AND THE THREAT OF FLOODING HAS DIMINISHED...
THUS THE FLASH FLOOD WATCH HAS BEEN CANCELLED.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 10:00 AM MST, 19 minutes earlier.

Area forecast discussion, Sep 7, 10:00 AM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU SEP 7 2012

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK AS
MONSOON MOISTURE REMAINS ACROSS NORTHERN ARIZONA. SOME OF THE STORMS
MAY PRODUCE HEAVY RAINFALL AND THE POSSIBILITY OF FLOODING.

&&

.DISCUSSION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUE
THIS MORNING GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE
STRONGEST ACTIVITY IS LOCATED ACROSS SOUTHERN YAVAPAI COUNTY. THIS
AREA OF SHOWERS AND STORMS IS ASSOCIATED WITH A VERY MOIST
ATMOSPHERE...WITH PRECIPITABLE WATER VALUES RUNNING WELL ABOVE
NORMAL. WEAK DISTURBANCES MOVING SE TO NW THROUGH SOUTHERN AZ SHOULD
ALSO CONTINUE TO ENHANCE CONVECTIVE ACTIVITY TODAY IN THIS AREA. DUE
TO VERY HIGH PRECIPITABLE WATER...ANY SHOWERS AND STORMS THAT DEVELOP
WILL BE CAPABLE OF HIGH RAINFALL RATES. SLOW STORM MOTION COMBINED
WITH THE HEAVY RAIN MAY LEAD TO THE THREAT OF FLASH FLOODING. WILL
ISSUE A FLASH FLOOD WATCH THROUGH THIS EVENING ROUGHLY SOUTH OF A
SELIGMAN...TO SEDONA...TO ST JOHNS LINE.

.PREV DISCUSSION...(330 AM MST)...A SMALL PUSH OF DRIER AIR IS
EXPECTED FOR FAR NORTHERN AZ SATURDAY...BUT LOW PRESSURE DEVELOPING
ALONG THE WEST COAST IS EXPECTED TO BRING ANOTHER PUSH OF VERY MOIST
AIR NORTHWARD INTO NORTHERN AZ FOR SUNDAY THROUGH TUESDAY. THIS WILL
LIKELY LEAD TO A FEW DAYS WITH GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN AZ.

ONCE THE WESTERN TROUGH PASSES...A DOWNTREND IN THE CHANCE FOR
PRECIPITATION IS IN STORE FOR THE LATTER HALF OF NEXT WEEK...BUT
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY TO CONTINUE.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN-OVC CLOUDS WITH BASES FROM
6-8KFT AGL WILL CONTINUE ALONG AND SOUTH OF A LINE FROM KIGM TO
KRQE. SCT TO NMRS -SHRA/TSRA AND ISOLD +TSRA ARE EXPECTED ACROSS
NORTHERN AZ TODAY. THE STRONGEST STORMS WILL PRODUCE TORRENTIAL RAIN
AND LOCAL IFR CONDITIONS. CONVECTION WILL SLOWLY DIMINISH BUT NOT
END AFT 03Z SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR
AZZ008-013-014-016>018-037-038.

&&

PUBLIC.........JJ / ONTON
AVIATION.......41

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 6:08 AM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
608 AM MST FRI SEP 7 2012

AZZ004>018-037>040-080700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
608 AM MST FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE HAS CONTINUED TO INCREASE OVER NORTHERN ARIZONA
TODAY...AND WILL BRING INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS COMPARED WITH THURSDAY. SLOW STORM MOTION WILL
BRING A THREAT OF HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.
OTHER STORM THREATS TODAY INCLUDE LIGHTNING...AND HAIL IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH
EARLY NEXT WEEK. THUNDERSTORM ACTIVITY WILL LIKELY DECREASE
BEGINNING MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:22 PM MSTSpecial Weather StatementFGZGila23 min
Sep 6, 5:24 PM MSTSpecial Weather StatementFGZGila21 min
Sep 6, 5:38 PM MSTSpecial Weather StatementFGZGila37 min
Sep 6, 5:55 PM MSTAreal Flood AdvisoryFGZGila95 min
Sep 6, 9:57 PM MSTSpecial Weather StatementFGZ33 min
Sep 7, 12:57 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.